Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 72, NWS Tampa Bay, FL

November 20, 20085 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at Nov 20, 2008, 5:23 AM EST for 5 counties in Florida. It took effect at Nov 20, 2008, 11:12 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2008, 5:23 AM EST (10:23 UTC)
In effect from
Nov 20, 2008, 11:12 AM EST
Expired
Nov 20, 2008, 6:00 PM EST
In force
7 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL, Sumter County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2008-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2008-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 201023
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
523 AM EST THU NOV 20 2008

...RED FLAG WARNING UNTIL 5 PM TODAY IN SUMTER...POLK...HARDEE...HIGHLANDS...
AND DESOTO COUNTIES FOR SEVERAL HOURS OF RH BELOW 35 PERCENT...
...FIRE WEATHER WATCH IN LEVY COUNTY FRIDAY FOR AROUND 4 HOURS OF RH 
BELOW 35 PERCENT...

.A COLD AND DRY AIRMASS ACROSS THE REGION WILL BE REINFORCED
FRIDAY AS A DRY FRONT MOVES SOUTH AND IS FOLLOWED BY MORE HIGH
PRESSURE.

FLZ043-052-056-057-061-202200-
/O.UPG.KTBW.FW.A.0060.081120T1700Z-081120T2200Z/
/O.NEW.KTBW.FW.W.0072.081120T1700Z-081120T2200Z/
SUMTER-POLK-HARDEE-HIGHLANDS-DE SOTO-
523 AM EST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
5 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH FOR TODAY IS NO
LONGER IN EFFECT.

A VERY DRY AIR MASS WILL CONTINUE ACROSS THE AREA WITH RELATIVE
HUMIDITIES FALLING BELOW 35 PERCENT FOR SEVERAL HOURS THURSDAY
AFTERNOON.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

FLZ039-202200-
/O.NEW.KTBW.FW.A.0061.081121T1700Z-081121T2200Z/
LEVY-
523 AM EST THU NOV 20 2008

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FRIDAY
AFTERNOON. 

DRY AIR BEHIND A COLD FRONT MOVING THROUGH IN THE MORNING WILL
PUSH THE RELATIVE HUMIDITY BELOW 35 PERCENT FOR AROUND 4 HOURS 
IN THE AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$
2 follow-up statements
000 
WWUS82 KTBW 201612
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1112 AM EST THU NOV 20 2008

...RED FLAG WARNING UNTIL 6 PM TODAY FOR SOUTHWEST FLORIDA AND 
INTERIOR WEST CENTRAL FLORIDA FOR SEVERAL HOURS OF RH BELOW 35
PERCENT... 
...FIRE WEATHER WATCH IN LEVY COUNTY FRIDAY FOR AROUND 4 HOURS 
OF RH BELOW 35 PERCENT...

.A COLD AND DRY AIRMASS ACROSS THE REGION WILL BE REINFORCED
FRIDAY AS A DRY FRONT MOVES SOUTH AND IS FOLLOWED BY MORE HIGH
PRESSURE.

FLZ062-065-202300-
/O.EXB.KTBW.FW.W.0072.081120T1700Z-081120T2300Z/
CHARLOTTE-LEE-
1112 AM EST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST
THIS AFTERNOON. 

A VERY DRY AIR MASS WILL CONTINUE ACROSS THE AREA WITH RELATIVE
HUMIDITIES FALLING BELOW 35 PERCENT FOR SEVERAL HOURS THIS
AFTERNOON.

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

FLZ043-052-056-057-061-202300-
/O.EXT.KTBW.FW.W.0072.081120T1700Z-081120T2300Z/
SUMTER-POLK-HARDEE-HIGHLANDS-DE SOTO-
1112 AM EST THU NOV 20 2008

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

A VERY DRY AIR MASS WILL CONTINUE ACROSS THE AREA WITH RELATIVE
HUMIDITIES FALLING BELOW 35 PERCENT FOR SEVERAL HOURS THIS
AFTERNOON. 

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

FLZ039-202300-
/O.CON.KTBW.FW.A.0061.081121T1700Z-081121T2200Z/
LEVY-
1112 AM EST THU NOV 20 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON. 

DRY AIR BEHIND A COLD FRONT MOVING THROUGH TODAY WILL PUSH THE
RELATIVE HUMIDITY BELOW 35 PERCENT FOR AROUND 4 HOURS FRIDAY
AFTERNOON.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

RJS
000 
WWUS82 KTBW 201805
RFWTBW

RED FLAG WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
105 PM EST THU NOV 20 2008

...RED FLAG WARNING UNTIL 6 PM TODAY FOR SOUTHWEST FLORIDA AND
INTERIOR WEST CENTRAL FLORIDA FOR SEVERAL HOURS OF RH VALUES 
BELOW 35 PERCENT... 
...FIRE WEATHER WATCH FOR THE NATURE COAST FRIDAY AFTERNOON 
FOR AROUND 4 HOURS OF RH BELOW 35 PERCENT COMBINED WITH GUSTY
WINDS...

.A COLD AND DRY AIRMASS ACROSS THE REGION WILL BE REINFORCED
FRIDAY AS A DRY FRONT MOVES SOUTH AND IS FOLLOWED BY MORE HIGH
PRESSURE.

FLZ043-202300-
/O.EXA.KTBW.FW.A.0061.081121T1700Z-081121T2200Z/
/O.CON.KTBW.FW.W.0072.000000T0000Z-081120T2300Z/
SUMTER-
105 PM EST THU NOV 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FRIDAY
AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST
THIS AFTERNOON. 

DRY AIR BEHIND A COLD FRONT MOVING THROUGH TODAY WILL PUSH THE
RELATIVE HUMIDITY BELOW 35 PERCENT FOR AROUND 4 HOURS FRIDAY
AFTERNOON. IN ADDITION WINDS ARE EXPECTED TO BE AROUND 15 MPH
FRIDAY AFTERNOON. THESE WINDS WILL COMBINE WITH THE LOW RELATIVE
HUMIDITY TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

FLZ052-056-057-061-062-065-202300-
/O.CON.KTBW.FW.W.0072.000000T0000Z-081120T2300Z/
POLK-HARDEE-HIGHLANDS-DE SOTO-CHARLOTTE-LEE-
105 PM EST THU NOV 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

A VERY DRY AIR MASS WILL CONTINUE ACROSS THE AREA WITH RELATIVE
HUMIDITIES FALLING BELOW 35 PERCENT FOR SEVERAL HOURS THIS
AFTERNOON. 

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

$$

FLZ042-048-202300-
/O.EXA.KTBW.FW.A.0061.081121T1700Z-081121T2200Z/
CITRUS-HERNANDO-
105 PM EST THU NOV 20 2008

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FRIDAY
AFTERNOON. 

DRY AIR BEHIND A COLD FRONT MOVING THROUGH TODAY WILL PUSH THE
RELATIVE HUMIDITY BELOW 35 PERCENT FOR AROUND 4 HOURS FRIDAY
AFTERNOON. IN ADDITION WINDS ARE EXPECTED TO BE AROUND 15 MPH
FRIDAY AFTERNOON. THESE WINDS WILL COMBINE WITH THE LOW RELATIVE
HUMIDITY TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

FLZ039-202300-
/O.CON.KTBW.FW.A.0061.081121T1700Z-081121T2200Z/
LEVY-
105 PM EST THU NOV 20 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...

A FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON. 

DRY AIR BEHIND A COLD FRONT MOVING THROUGH TODAY WILL PUSH THE
RELATIVE HUMIDITY BELOW 35 PERCENT FOR AROUND 4 HOURS FRIDAY
AFTERNOON. IN ADDITION WINDS ARE EXPECTED TO BE AROUND 15 MPH
FRIDAY AFTERNOON. THESE WINDS WILL COMBINE WITH THE LOW RELATIVE
HUMIDITY TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at Nov 20, 2:59 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 20, 2:59 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
259 AM EST THU NOV 20 2008

.SHORT TERM (TODAY-SAT)...ANOTHER COLD START THIS MORNING WITH DRY
NW FLOW ALOFT AND WEAK SFC HIGH CENTERED OVER THE AREA. TEMPS TO
WARM TODAY BUT REMAIN ABOUT 8-10 DEGREES BELOW NORMAL WITH LIGHT
WESTERLY FLOW DEVELOPING OFF THE GULF. VORT MAX MOVING THRU THE
DEEP SOUTH TONIGHT TO PUSH SFC DRY COLD FRONT INTO THE AREA
OVERNIGHT WITH TEMPS WARMER TEMPS BUT STILL 10 DEGREES COOLER THAN
NORMAL. FRONT TO PASS OVER THE NORTHERN AREAS FRI MORNING INTO
SOUTHERN AREAS FRI AFTERNOON UPPER TROF NOT AS DEEP AS PREVIOUS
ONE SO SFC HIGH PRESSURE WILL BUILD INTO THE DEEP SOUTH AND
REMAIN N OVER THE AREA. DRY CONDITIONS CONTINUE AS TEMPS REMAIN
COOL FRI-SAT.

.LONG TERM (SATURDAY NIGHT - WEDNESDAY)...THE PERIOD BEGINS WITH
A FLATTENING UPPER RIDGE OVER THE SW U.S. AND A SHORT WAVE TROUGH
ACROSS THE OHIO VALLEY WHILE AT THE SURFACE HIGH PRESSURE DOMINATES
THE MID-ATLANTIC AND SOUTHEAST STATES. THE SHORT WAVE TROUGH TRACKS
EASTWARD DURING THE REST OF THE WEEKEND WITH THE SURFACE HIGH
SLIDING OFFSHORE BUT CONTINUING TO RIDGE BACK TO THE GULF.

FOR MON AND TUE...A DEEPENING TROUGH MOVES ALONG THE CANADIAN/U.S.
BORDER INTO THE UPPER GREAT LAKES AS ITS SURFACE REFLECTION TRAILS
A COLD FRONT SOUTHWARD TO THE GULF. ON TUE THE LOW IS OVER THE LOWER
GREAT LAKES WITH THE FRONT SWEEPING ACROSS THE EAST GULF AND FL.

BY WED...THE LOW IS OVER NEW ENGLAND WITH THE FRONT WELL EAST OF THE
STATE. AN UPPER RIDGE IS BUILDING OVER THE WESTERN PLAINS AS HIGH
PRESSURE SETTLES IN OVER THE GULF COAST FROM THE NORTHERN PLAINS.

THE FORECAST TO REMAIN DRY WITH NE AND EAST FLOW MODERATING
TEMPERATURES BACK TO NEAR NORMAL BY MON. THEN THE FRONT MOVES
THROUGH TUE AND TUE EVENING WITH A SLIGHT CHANCE OF SHOWERS AND
AN INCREASE IN CLOUDS. WINDS SHIFT TO NORTHERLY WED AS THE FRONT
EXITS AND THE HIGH BUILDS IN OVER THE GULF WITH CLEARING SKIES AND
TEMPERATURES DROPPING BELOW AVERAGE A FEW DEGREES.

&&

.AVIATION (20/06Z - 21/06Z)...VFR. LIGHT NE WINDS THIS MORNING BACK
TO WEST AND NW TODAY AS HIGH PRESSURE SHIFTS OUT OVER THE GULF. SKC
PREVAILS ALTHOUGH THERE MAY SOME AFTERNOON CU/STRATOCU.

&&

.MARINE...WEAK RIDGE AXIS TO STRETCH OVER THE E GULF TODAY FOR
LIGHT WESTERLY WINDS AND SMALL SEAS. COLD FRONT TO MOVE INTO THE
GULF OVERNIGHT THEN THRU THE E GULF FRIDAY WITH HIGH PRESSURE
BUILDING INTO THE REGION ON BREEZY NORTHERLY WINDS QUICKLY
INCREASING SEAS INTO HEADLINES CRITERIA. HIGH PRESSURE CENTER
REMAINS N OF THE AREA BUT TIGHT GRADIENT TO KEEP NE WINDS AND SEAS
ELEVATED FRI NT-SAT THEN E SUNDAY. GRADIENT FINALLY RELAXES LATE
SUN INTO MON.

&&

.FIRE WEATHER...DRY AIRMASS TO REMAIN OVER THE AREA TODAY. WESTERLY
FLOW TO KEEP MIN RHS JUST ABOVE CRITICAL LEVELS ALONG COASTAL ZONES
BUT INTERIOR AREAS TO SEE LONG DURATIONS OF BELOW 35 PERCENT RHS
AND HAVE ISSUED RED FLAG WARNING FOR THOSE INTERIOR AREAS. ON
FRIDAY POST FRONTAL LEVY COUNTY TO HAVE LOW RH FOR AROUND 4 HOURS
SO HAVE ISSUED FIRE WX WATCH. DRY AIR SHOULD REMAIN OVER THE
NORTHERN ZONES OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  68  51  68  45 /   0   0   5   5
FMY  71  50  74  48 /   0   0   5   5
GIF  68  48  68  45 /   0   0   5   5
SRQ  68  49  69  45 /   0   0   5   5
BKV  68  40  66  35 /   0   0   5   0
SPG  67  55  67  51 /   0   0   5   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 5 PM EST THIS AFTERNOON FOR
     DE SOTO-HARDEE-HIGHLANDS-POLK-SUMTER.

     FREEZE WARNING UNTIL 8 AM EST THIS MORNING FOR CITRUS-HERNANDO-
     LEVY-SUMTER.

     FIRE WEATHER WATCH FRIDAY AFTERNOON FOR LEVY.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE....25/DAVIS
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Nov 19, 1:35 PM EST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
135 PM EST WED NOV 19 2008

FLZ039-042-043-048>052-055>057-060>062-065-200500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
135 PM EST WED NOV 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...EXCESSIVE COLD AND FROST IMPACT...
ANOTHER ROUND OF COLD TEMPERATURES ARE ANTICIPATED TONIGHT FOR
MUCH OF THE AREA...WITH FREEZING TEMPS EXPECTED FOR MUCH OF
HERNANDO...CITRUS...SUMTER...AND LEVY COUNTIES. LOW LEVEL MOISTURE
HAS INCREASED TO THE POINT THAT FROST WILL BE LIKELY IN MANY AREAS
FROM HILLSBOROUGH COUNTY NORTHWARD. RESIDENTS WITH COLD SENSITIVE
PLANTS AND PETS SHOULD BRING THEM IN IF POSSIBLE...OR AT LEAST
TAKE PROTECTIVE MEASURES AS FROST CAN BE VERY DAMAGING...ESPECIALLY
TO VEGETATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...FIRE WEATHER IMPACT...
CRITICALLY LOW RH VALUES WILL BE A PERSISTENT POSSIBILITY FOR THE
REMAINDER OF THE WEEK...ALTHOUGH LOW LEVEL MOISTURE WILL BE
INCREASING SLIGHTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CANTIN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 5:23 AM ESTFire Weather WatchTBWSumter22 hr
Nov 20, 4:25 PM ESTSmall Craft AdvisoryTBW42 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.